Recent events, as reflected in these Austin American-Statesman articles, illustrate the risk to consumers from virtually unregulated compounding pharmacies. The magnitude of the harm that can be caused by these medications is enormous, and there is little consumers can do to assure themselves that materials injected into their bodies are safe.
Deaths may be tied to recalled drug
By Mary Ann Roser and Andra Lim, Austin American-Statesman
August 15, 2013
Two patients have died after being injected with a drug that was recently recalled by its maker, a Cedar Park compounding pharmacy.
The cause of death for the patients has not been determined.
They are among a total of 17 patients at two Corpus Christi Medical Center hospitals, Doctors Regional and Bay Area, who developed bloodstream infections after taking an infusion of calcium gluconate used to treat low calcium levels, said Chris Van Deusen, a spokesman for the Texas Department of State Health Services.
The Food and Drug Administration is investigating the infections and has signaled the drug is probably the cause but has not made a final determination.
The company, which initiated a voluntary recall Friday of all of its sterile products, released a statement: “Specialty Compounding will await the test results. Patient care and safety has always been our most important concern. Whatever the cause of death, our deepest thoughts are with the families affected by this.”
A consumer group on Wednesday asked the federal government to stop Specialty Compounding from making or distributing any of its estimated 50 products until it complies with laws and regulations aimed at preventing drug contamination.
Public Citizen, created by activist and former presidential candidate Ralph Nader, also is asking U.S. Health and Human Services Secretary Kathleen Sebelius for an inspector general’s investigation of the Food and Drug Administration for allowing the company to continue operating after a March inspection.
FDA representatives identified several concerns about possible contamination of sterile drugs, most of which are injected, during the inspection.
“The FDA could potentially have prevented the current outbreak linked to Specialty Compounding products by taking swift action against the company after the FDA inspected its facility in March 2013,” the Public Citizen letter says. “It can prevent future injuries by exercising its authority more aggressively when it identifies problems during an inspection.”
Company spokesman David Ball said that Specialty addressed the FDA’s concerns after the inspection and took corrective action.
“Public Citizen is using Specialty Compounding’s recall as a tool for promoting its agenda, one that is decidedly anti-compounding, despite the fact that patients have a vital need for these medications,” the company said in a written statement.
“While no connection has been established between the medication supplied by our pharmacy and the bacterial illness experienced by patients in Corpus Christi hospitals, we have taken the responsible steps of a voluntary nationwide recall of all sterile medication and have stopped production of all sterile compounded medication until we have concluded that it is safe to resume compounding, and of course once we have authority to do so from the government,” the statement said.
The Public Citizen letter urges action on other pharmacies with similar problems as well.
“The FDA has identified “significant objectionable conditions” at 50 compounding pharmacy facilities since fall 2012, yet only 16 of these facilities have initiated a product recall or been the subject of an FDA enforcement action.”
The FDA had been under fire from Congress and others alleging lax regulation of compounding pharmacies, companies that mix drugs based on doctors’ prescriptions.
Earlier this year, the FDA conducted surprise inspections of 31 such businesses it considered to be at risk for possible contamination of drugs. Specialty Compounding was one of them.
FDA saw issues at drug firm in spring
Sterility concerns were expressed months before current recall.
By Mary Ann Roser, Austin American-Statesman
August 14, 2013
A local compounding pharmacy that issued a nationwide recall of its sterile drugs after 15 patients fell ill had been flagged previously by the Food and Drug Administration for possible contamination concerns.
The FDA cited possible contamination in a statement Sunday that said 15 patients at two Corpus Christi Medical Centers — Doctors Regional and Bay Area hospitals — had bloodstream infections after being injected with calcium gluconate, used to treat low-calcium conditions.
The product was made by Specialty Compounding, a subsidiary of Peoples Pharmacy Inc., and one of 31 compounding pharmacies that received surprise visits this spring from the FDA. Virtually all of those making sterile products were found to have problems, the FDA says on its website.
The results of the surprise inspections and a spate of recalls in the industry underscore national concerns about quality control and oversight at compounding pharmacies, which mix custom medications based on doctor prescriptions. Starting last fall, 53 people died in an outbreak of fungal meningitis linked to pain injections produced in a compounding lab in Massachusetts. Complaints from Congress about lax regulation have dogged the industry for several years.
Specialty Compounding spokesman David Ball emphasized that while there is a “potential connection” between the drug and the 15 infections “it has not been confirmed.”
The pharmacy, which opened in 2007 in Cedar Park, employs about 40 workers, Ball said. On Friday, it issued an alert to physicians, saying it was voluntarily recalling all of its sterile drugs going back to May 9 “out of an abundance of caution.” Noting that the recalls were initiated after reports of the bacterial infections, the alert said: “If there is microbial contamination in products intended to be sterile, patients are at risk of serious infections which may be life threatening.”
Asked whether anyone has died, FDA spokesman Curtis Allen said, “It is a matter that’s under investigation.”
The FDA says it conducted the inspections earlier this year based on “serious adverse event reports, historical inspection data and reports of product quality problems.” Facilities that met at least two criteria or had a reported death were chosen for the priority inspections, according to the FDA.
Speciality Compounding was one of them.
The six-page report from the March 18-22 inspection lists eight “observations,” the first of which says procedures to prevent drug contamination “are not established.” FDA representatives, for example, observed staff members using gloved hands to touch their bare skin and kneeling on the floor to retrieve vials without changing the gown or gloves, the report says.
The additional observations say that the company failed to do routine drug potency or sterility tests, and that it had problems monitoring sterility of its “clean room.”
Specialty Compounding’s response has included such steps as retraining its staff and adopting new procedures to test its products for contaminants and sterility.
“Our top priority is patient safety and ensuring that all recalled products are promptly returned to the pharmacy,” a written statement from Ball said. “The source of the bacteria has not been identified. Results from laboratory testing on samples of our calcium gluconate infusion product, which was distributed to hospitals only within Texas, are expected later this week, and we will keep the public apprised of the process.”
The other products the company recalled, which Ball said number about 50, went to every state except North Carolina.
Since the FDA announced the inspections, records show 11 other compounding pharmacies have announced some kind of recall, most of them for sterility assurance problems.